[Skip to Content]
[Skip to Content Landing]
Views 2,150
Citations 0
Perspective
Less Is More
September 2015

“Mom, You Have to Trust Me”

Author Affiliations
  • 1Consumers Union Safe Patient Project, Consumer Reports, Lockport, New York
  • 2Department of Family Medicine, University at Buffalo, Buffalo, New York
JAMA Intern Med. 2015;175(9):1441. doi:10.1001/jamainternmed.2015.3659

At 88 years of age, my mother, Alice, felt nagging pain in her neck and shoulders. She had been invited to several parties on July 4th and did not want the pain to crimp her enjoyment of the holiday. Her primary care physician’s office was closed for the holiday, so she went to a local hospital emergency department.

She received a diagnosis of osteoarthritis and was given a prescription for the muscle relaxant cyclobenzaprine hydrochloride. Although my mother filled the prescription, she never took any of the pills because her pain subsided. Shortly after, a physician treating her for an unrelated condition informed us that cyclobenzaprine is on the Beers Criteria list1—a compendium of medications deemed potentially dangerous for older adults. Cyclobenzaprine is categorized as to be avoided in elderly patients because it can cause confusion, delirium, and cognitive impairment.

Approximately 1 week later, Mom drove to my home to show me her right knee, which was stiff, swollen, and painful. It was causing her trouble walking and climbing stairs, so we decided to have her primary care physician, whom she has known for more than a decade, take a look at it. That was the last day Mom drove her beloved Chevy Cavalier.

He suspected gout as the cause of the knee pain and referred her to an orthopedic specialist, who also thought she had gout. The orthopedist recommended that she be hospitalized because of her difficulty walking so that fluid could be drawn from her knee to confirm the diagnosis. After the fact, I learned that the need for this initial hospitalization for gout was questionable because she could still walk, although with difficulty. When the hospital performed their medication reconciliation on admission, cyclobenzaprine was included, although my mother had never taken it.

My mother spent 5 days in the hospital, where the tests confirmed gout. It was recommended that she be discharged to a rehabilitation facility for physical therapy to help her regain her footing. She longed to return to her life of independence and her whirlwind social life—having afternoon tea with friends, shuttling my children to sports practice, and joining my family for dinner every night—but agreed to a rehabilitation stay. After 12 days in this facility, my clear-thinking, quick-witted mother was lethargic, confused, nauseated, and experiencing terrifying hallucinations. When I reviewed the medications that she was being given, I saw that Flexeril (cyclobenzaprine) was being administered 3 times a day and asked that it be discontinued immediately; however, she continued to hallucinate and would not eat or drink.

She was readmitted to the same hospital to treat dehydration and delirium. She received an arsenal of drugs to try to treat her confusion and agitation including haloperidol, lorazepam, and memantine hydrochloride. Alarmingly, her delirium worsened.

I sought the opinion of a geriatrician, who conducted a thorough physical and cognitive examination and reviewed my mother’s considerable medical record. He confirmed my suspicion that the medications were causing the cognitive and physical symptoms that she was experiencing. He explained that, even after stopping the polypharmacy, I should not expect a rapid recovery because delirium often has a prolonged course and, in her case, had resulted in a fragile state including malnourishment and multiple health care–associated infections. He recommended eliminating the haloperidol, lorazepam, memantine, and many others. But it was too late. Forty-eight days after entering a hospital for gout, my mother died of complications related to health care–associated infections.

As a patient safety tool, medication reconciliation is designed to obtain and verify a complete and accurate list of the medications that a patient is taking to identify omissions, duplications, dosing errors, and interactions. Medication reconciliation also requires critical appraisal of whether each drug is appropriate.

During the ordeal of her hospitalizations, I reassured her, “Mom, you have to trust me that I’m going to make sure you are okay.” After her death, I felt that I had failed her. I have come to understand the limitations and weaknesses of our health care system and the importance of working to strengthen this system to make it safer for families like mine.

Back to top
Article Information

Corresponding Author: Mary K. Brennan-Taylor, BA, 77 Goodell St, Buffalo, NY 14203 (marybrennantaylor@gmail.com).

Published Online: July 27, 2015. doi:10.1001/jamainternmed.2015.3659.

Conflict of Interest Disclosures: None reported.

Disclaimer: The author has previously presented and summarized the story of her mother.

Additional Contributions: Bruce Naughton, MD, Department of Medicine, University at Buffalo, was the geriatrician I consulted with on my mother’s case just prior to her death. Ranjit Singh, MB BChir, MBA, University at Buffalo Patient Safety Research Center, University at Buffalo, assisted me immensely in understanding the root causes of my mother’s death. Neither was compensated for his contribution to this article.

References
1.
Potentially inappropriate medications for the elderly according to the revised Beers criteria. 2012. Duke Clinical Research Institute website. https://www.dcri.org/trial-participation/the-beers-list/. Accessed June 15, 2015.
×